People's Pharmacy answers queries about diarrhea caused by amoxicillin; the pros and cons of the cholesterol drug cholestyramine; mood swings and spaciness in an elderly patient on the anti-anxiety agent Ativan; and topical ketoprofen for joint pain.
Q: Recently, I needed to have a tooth extracted. The periodontist prescribed amoxicillin, and on the tenth day I came down with severe diarrhea.
This started on Friday night, and by the time I got through to my doctor Monday morning, she sent me straight to the emergency room. I had a C. diff infection. My potassium was 2.2, which is a life-threatening low level.
I spent seven days and nights hooked up to an IV, and I’m not out of the woods yet. There is a 25 percent chance C. diff might recur, which means I will need to take vancomycin for an additional month. What upsets me most is that the periodontist did not warn me about this hazard.
A: Antibiotics like amoxicillin, clindamycin and cefuroxime are valuable in preventing or treating serious infections. Unfortunately, they may also increase the risk for a Clostridium difficile (C. diff) infection of the digestive tract.
- Cleared after stabbing, former UW student wants his life back
- Driver arrested after I-90 crash that killed 2
- Costco delays credit-card switch
- WSDOT chief ousted by Senate Republicans after 3 years on job
- Death of Oregon ultramarathoner rocks community of runners
Most Read Stories
The diarrhea that can result may indeed be life-threatening. Dehydration can lead to low levels of potassium and magnesium, which can cause dangerous heart-rhythm abnormalities. Anyone who is prescribed such antibiotics should be warned about the serious diarrhea that might result.
Q: I cannot take statins, but my cholesterol is very high. My physician has recommended that I take cholestyramine. Can you tell me about the pros and cons of this drug?
A: Cholestyramine was approved under the brand name Questran in 1973. This compound absorbs bile acids and prevents the reabsorption of cholesterol from the digestive tract. It is an old-fashioned, inexpensive approach that can lower bad LDL cholesterol. Because it works so differently from statins, you are unlikely to suffer muscle or nerve pain.
Some people may experience digestive-tract upset such as constipation, flatulence or heartburn. Other reactions to watch out for are headache, fatigue and rash.
Q: My mother is getting on in years, and her physician recently increased her dosage of Ativan. As a result, it seems that she is alternately anxious and confused. Is this kind of mood swing common with a dosage increase? Should I be concerned?
A: Lorazepam (Ativan) is an anti-anxiety agent called a benzodiazepine. That means it is related to drugs like diazepam (Valium) and alprazolam (Xanax). Experts in geriatric pharmacology point out that such drugs are generally inappropriate for older people. Mood swings and spaciness are worrisome reactions.
Q: Whenever I read about people suffering with plantar fasciitis, I sympathize. My compounding pharmacist prepares ketoprofen gel for me. It penetrates the thick skin of the heel of the foot and reduces pain and inflammation.
A: Topical ketoprofen can be quite helpful for joint pain as well as other inflammatory conditions like plantar fasciitis. Although side effects are possible, it is less likely to cause the kinds of serious complications associated with oral NSAIDs like ibuprofen and naproxen.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org.